North Dakota, 2020

Hail in North Dakota, August 14, 2020

August 14, 2020 · NWS BIS · 4 events in 2 counties and zones

Thunderstorms developed over north central North Dakota during the afternoon into the early evening hours ahead of a strong short-wave trough in an area of modest instability. A few of these storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over north central North Dakota during the afternoon into the early evening hours ahead of a strong short-wave trough in an area of modest instability. A few of these storms became severe, producing large hail. The largest hail was the size of golf balls, and fell in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 1:39 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 1:39 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
239 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Aug 14 2020

A strong mid to upper level shortwave trough sits over the Northern
Plains this afternoon. At the surface, low pressure with an
unseasonably strong isobaric gradient is analyzed near the
intersection of the Dakotas and Minnesota borders. Cyclonic flow
aloft and left exit region jet dynamics have led to the development
of widely scattered showers and thunderstorms across north central
North Dakota this afternoon. Given the presence of around 500-1000
J/kg SBCAPE, along with lower freezing levels and inverted-v
thermodynamic profiles, a few stronger storms may produce small hail
and gusty winds. But relatively weak bulk shear should prohibit
organized severe convection. This activity should dissipate with the
loss of diurnal heating later this evening.

Broad synoptic scale surface ridging will build across the region
tonight and Saturday as flow aloft remains northwest. A weaker mid
level shortwave will glance central and eastern North Dakota on
Saturday, but there does not appear to be enough lift, moisture, or
instability for anything more than some mid to high clouds. Expect
near to below normal temperatures tonight and Saturday, with lows
around 50 to 55 and highs mainly in the upper 70s to mid 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Aug 14 2020

Surface high pressure is forecast to remain over the Northern Plains
through Monday. In the mid to upper levels, low pressure will drift
from northern Manitoba into Hudson Bay while a dome of high pressure
builds over the western CONUS. This pattern will give us a few days
of dry weather and a gradual warming trend. Highs could reach the
90s across much of western North Dakota Monday and Tuesday. There is
some indication that a backdoor cold front could move through the
state on Tuesday. If this occurs, scattered showers and
thunderstorms would be possible. Otherwise, dry weather would
continue.

Guidance favors a brief amplification of the upper level ridge over
the Northern High Plains on Wednesday. This looks to be followed by
a flattening of the ridge, with one or two shortwaves passing
through the region by the end of the work week. Predictability on
shower and thunderstorm chances with these waves is rather low at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 14 2020

There is a slight chance of thunderstorms near KMOT late this
afternoon and early evening. Otherwise, VFR conditions are
expected through the forecast period. Winds will generally be out
of the northwest around 10-20 kts through the afternoon, becoming
light and southwesterly overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Aug 14, 1:44 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
244 PM CDT Fri Aug 14 2020

NDZ001>005-009>013-017>023-025-035>037-151945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-
244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through the early evening.
Severe weather is no longer expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>034-040>048-050-051-151945-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Local storm report, Aug 14, 2:29 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW DICKINSON         46.90N 102.80W
08/14/2020  M1.63 INCH       STARK              ND   COCORAHS

            COCORAHS STATION ND-SK-6 DICKINSON 1.4 NW.

&&

MJ
Local storm report, Aug 14, 2:30 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 NW EDGELEY            46.42N 98.79W
08/14/2020  M1.27 INCH       LAMOURE            ND   COCORAHS

            COCORAHS STATION ND-LM-3 EDGELEY 5.2 NW.

&&

MJ
Local storm report, Aug 14, 2:33 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       5 SSE JUD               46.46N 98.87W
08/14/2020  M1.65 INCH       LAMOURE            ND   MESONET

            MESONET STATION 3506D 4 SSE JUD.

&&

MJ
Local storm report, Aug 14, 2:34 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       4 WNW VERONA            46.39N 98.14W
08/14/2020  M1.27 INCH       LAMOURE            ND   MESONET

            MESONET STATION 1159D 3 WNW VERONA.

&&

MJ
Special weather statement, Aug 14, 3:24 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
424 PM CDT Fri Aug 14 2020

NDZ002>004-142215-
Bottineau ND-Renville ND-Burke ND-
424 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOTTINEAU...
NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES UNTIL 515 PM
CDT...

At 423 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Antler to 15 miles west of
Sherwood to Portal. Movement was southeast at 20 mph.

Wind gusts to 40 mph will be possible with these storms.

Locations impacted include...
Sherwood, Portal, Flaxton, Antler, Loraine and Northgate.

LAT...LON 4900 10124 4886 10096 4883 10169 4885 10236
      4900 10264
TIME...MOT...LOC 2123Z 304DEG 15KT 4902 10136 4898 10198 4901 10254

ABELING
Special weather statement, Aug 14, 4:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
501 PM CDT Fri Aug 14 2020

NDZ003-142230-
Renville ND-
501 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RENVILLE COUNTY
UNTIL 530 PM CDT...

At 501 PM CDT, a strong thunderstorm was located 11 miles southwest
of Sherwood, or 13 miles west of Mohall, moving southeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mohall and Tolley.

LAT...LON 4879 10152 4870 10161 4865 10178 4871 10185
      4872 10184 4872 10186 4882 10197 4894 10177
TIME...MOT...LOC 2201Z 318DEG 22KT 4883 10180

ABELING

The radar

The Minot AFB radar (KMBX), 35 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Renville

When
August 14, 5:15 PM CST to 5:17 PM CST
Where
Renville County, 5.74 mi SW of Glenburn
Measured
1 in hail
Reported by
Public
Coordinates
48.470, -101.320

Hail, Ward

When
August 14, 5:23 PM CST to 5:26 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
1.75 in hail
Reported by
Public
Coordinates
48.420, -101.360

Hail, Ward

When
August 14, 5:35 PM CST to 5:38 PM CST
Where
Ward County, 3.32 mi SW of Sawyer
Measured
0.88 in hail
Reported by
Public
Coordinates
48.040, -101.090

Hail, Ward

When
August 14, 5:35 PM CST to 5:37 PM CST
Where
Ward County, 6.56 mi SW of Sawyer
Measured
1 in hail
Reported by
Public
Coordinates
48.020, -101.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912066, 912067, 912068, 912069.